Alert archive / Vermont / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 22, 1997, 7:50 PM EDT for Addison County, Washington County, Vermont. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 1997, 7:50 PM EDT (23:50 UTC)
- Expired
- Jun 22, 1997, 8:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Addison County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 46 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 7:55 PM EDT | Thunderstorm Wind | Middlebury, VT | |
| Jun 22, 7:55 PM EDT | Thunderstorm Wind | New Haven, VT | |
| Jun 22, 8:10 PM EDT | Thunderstorm Wind | Northfield, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
211 WUUS1 KBTV 222353 RRA SVRBTV VTC023-001-230015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 750 PM EDT SUN JUN 22 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH CENTRAL VERMONT ...WASHINGTON COUNTY IN WEST CENTRAL VERMONT ...ADDISON COUNTY SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND POSSIBLE LARGE HAIL WILL MOVE RAPIDLY SOUTHEAST ACROSS ADDISON AND WASHINGTON COUNTIES THROUGH 815 PM. THESE STORMS WILL AFFECTING MONTPELIER AND MIDDLEBURY. TORRENTIAL DOWNPOURS AND DEADLY LIGHTNING CAN ALSO BE EXPECTED. SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS. CADIMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:02 PM EDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jun 22, 2:02 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EDT SUN JUN 22 1997 THIS AFD ISSUED DESPITE THE FACT THAT ZONES ISSUED SOME 10 MINUTES EARLIER. ISOLATED RW-/TRW- HAVE POPPED UP IN AFTERNOON BREAKS OF SUNSHINE ACROSS NORTH ADIRONDACKS AND ALONG AND NORTH OF CANADIAN BORDER. SATELLITE SHOWS ENHANCEMENT WITH THE APPROACH OF H5 SHORT WAVE AND SURFACE REFLECTION WHICH IS PROGGED INTO FORECAST AREA THIS EVENING AND THEN SOUTH AND EAST OF CANADIAN BORDER OVERNIGHT. WOULD EXPECT SOME ISOLATED SHOWER/THUNDER INTO EVENING HOURS. LOSS OF HEATING WILL STABILIZE AIR MASS. DRIER AIR AND LOWER DEWPOINTS TONIGHT AND MONDAY AS HIGH PRESSURE RIDGE BUILDS ACROSS FORECAST AREA. UPPER LEVEL RIDGE KEEPS NORTHWEST FLOW ALOFT THROUGH TUESDAY WHILE AT LOWER LEVELS...HIGH GETS SUPPRESSED SOUTHWARD ALLOWING A WARM FRONT TO MOVE IN FROM THE WEST...BUT MAINLY GIVING A GLANCING BLOW AS BEST ISENTROPIC LIFTS NORTHWEST OF AREA. FORECAST SUGGESTIONS... EARLY THIS EVENING...AN ISOLATED SHOWER POSSIBLE OTHERWISE SUNSHINE MIXING WITH CLOUDS. TONIGHT...CLEARING. LOW 55 TO 60 (50 TO 55 HIGHER TERRAIN). NORTHWEST WIND 10 TO 20 MPH DIMINISHING OVERNIGHT. MONDAY...MOSTLY SUNNY. HIGH AROUND 80. NORTHWEST WIND (10 TO 20 MPH E FA AND 5 TO 15 MPH W FA). MONDAY NIGHT...CLEAR TO START THEN SOME INCREASING CLOUDS LATE (CLEAR ALL NIGHT E OF CHAMPLAIN VALLEY). LOW 50 TO 55 (MID 50S ST LAWRENCE AND 45 TO 50 HIGHER TERRAIN). TUESDAY...A MIX OF SUN AND CLOUDS (CHANCE OF A SHOWER W FA). HIGH AROUND 80. DIGIORGI
Nearby
Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.